Log in
AF Association
14,912 members17,876 posts

Hair loss

Hi all, quick question: I’m suffering from hair loss. Which is likely to be to blame, Amiodarone or Rivaroxaban? Thanks.

25 Replies
oldestnewest

Hair loss is sometimes reported with warfarin and think its been mentioned about Rivaroxaban.

I've been on amiodarone both IV and oral and kept all my hair.

1 like
Reply

Thank you. I stopped the Rivaroxaban four weeks ago but haven’t noticed any improvement yet. Still taking Amiodarone so just wondered.

Reply

Many thanks. Xx

Reply

Yes I have had hair loss and on rivaroxaban

2 likes
Reply

Many thanks

Reply

I was on amiodarone for about 4 months and experienced accelerated hair loss along with other some side effects. Happy to report that it didn't kill me! When I went off this drug, my hair loss eventually returned to normal and I feel better overall. Hair loss is listed as one of many possible side effect. As my cardiologist and others have advised, the chances for more serious side effects increase the longer you take amiodarone. There may be valid reasons for taking it long term but I would get a second or third opinion to see if there are other options. I have been on warfarin for 14 years but have no experience with rivaroxaban.

2 likes
Reply

Thank you. I really want to come off the Amiodarone but it was the only drug that put me back in nsr. I need to see my consultant again to discuss alternatives. It’s hard to know which is causing the hair loss. It seems both drugs can have this effect.

Reply

I took myself off Amiodarone because it caused problems with my thyroid and my liver. It too caused hair loss which has improved greatly since coming off and I am still taking Rivaroxiban.

2 likes
Reply

Thank you x

Reply

It stays in the body for months, so with your doctor's agreement you may be able to decrease it and come off it while you wait to see your EP. It would probably be possible to go back on it if necessary - but only with a doctor's agreement.

1 like
Reply

That makes sense thank you I managed to get appointment with EP this Thursday so fingers crossed.

Reply

Rivaroxaban definitely I was taking it for 4 months and my hair was falling out just had to touch my head and I had a handful of hair. I changed to Apixaban and I don't lose any hair now it's still thinner but it's getting better I use a thickening shampoo and seems to be helping. I also dyed my hair a lighter colour so my scalp isn't so visable which it was...so at the moment I'm happier...Hope this helps...

2 likes
Reply

Thank you so much. Yes it definitely does help. I’m not taking a blood thinner since stopping the Rivaroxaban but am currently in nsr. I so want to stop the Amiodarone too but worried the afib will return.

Reply

I'm glad it helped you I'm on the blood thinners for life unfortunately so I'm happy I've stopped losing my hair.. I was really worried at the amount I was losing .The pillow in a morning was covered with hair . Be careful coming off the blood thinners if you have just stopped taking them x

Reply

I’ve only come off because of the hair loss. My worry is when I stop the Amiodarone the afib may return. It is a dilemma.

Reply

I was on Amiodarone for 7 years before I asked to change cardiologists. I had hair loss, which only partially recovered. With respect, this is more of an issue for women, for whom hair may be part of our identity. I am now on Bisoprolol and Digoxin plus Rivaroxaban. Incidentally, Amiodarone also messed with my thyroid and I have to take medication for that.

Reply

Thank you I need to come off the Amiodarone x

1 like
Reply

....thankyou for asking this question....I too was losing hair (my daughter said she could often tell for days after I had been to visit/stay because she would randomly find my hair here and there :-) ).

I had thought that it was medication but not sure which....one is Rivaroxaban.

1 like
Reply

Bless you. It’s very worrying isnt it. My hair is an awful mess and in winter I tend to wear a hat most of the time. I could cope with it if I knew exactly what’s causing it.

Reply

I've been taking Apixaban for 11 months and had terrible hair loss for most of that time. Research suggests that if you're sensitive, most anticoagulants will cause this problem. However, I have happily noticed that the hair loss has improved in the last month, so I no longer worry about going bald!

3 likes
Reply

That’s great. I’ve bern taking it for 12 months but been on and off Amiodarone too so really not sure which is the culprit x

Reply

I have been losing hair since I started taking Apixaban. Not sure if it ‘s a side effect or not.

Reply

Accelerated hair loss due to amiodarone. Apixiban for several years up to and post ablation in May with no unexpected hair loss. Started amiodarone post ablation and noticed significant hair loss. Thought I just becoming bald from age. Per doc's orders tapered and stopped amiodarone, now trying propafenone which has fewer/milder side effects. Maybe my hair will return.

Reply

Ah thank you for that. I am seeing my EP on Thursday for a review. I’m hoping he will discuss an alternative to Amiodarone. I have taken propafenone in the past but unfortunately it didn’t work for me. Sorry about your hair loss, I hope it comes back.

Reply

I am discovering how much all drugs deplete our bodies of essential nutrients - vitamins, minerals etc. It may be that this has reached a point for you, where the real problem is lack of these, not a particular drug (Are you sure it is wise not to take an anticoagulant?)

I suggest a good multi-vitamin-and-mineral tablet from a health food shop for three months at least. That may make all the differencce.

Reply

You may also like...